Kansas, 2008

Hail and Damaging Wind in Kansas, August 29 to 30, 2008

August 29 to 30, 2008 · NWS DDC · 13 events in 5 counties and zones

A weak upper level disturbance and warm front combined to produce scattered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level disturbance and warm front combined to produce scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 12:45 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 29, 12:45 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT FRI AUG 29 2008

.DISCUSSION...

DAYS 1-2...
ELEVATED SHRA/TSRA ASSOCIATED WITH A WEAK UPPER LVL TROF WAS
MOVING SOUTHEAST OUT OF COLORADO AND INTO SW KS EARLIER THIS
AFTERNOON. BASED ON 18Z VERIFICATION LOOKS LIKE BOTH THE NAM AND
GFS WERE DOING A DECENT JOB WITH THIS FEATURE AND MOVED IT ACROSS
THE BULK OF OUR CWA THROUGH 00Z. WILL CONTINUE TO MONITOR THE
TRACK AND COVERAGE OF THESE STORMS AND MAKE ADJUSTMENTS THROUGH
THE DAY ON TRACK AND DURATION AS NEEDED. BY EVENING THE BETTER
FORCING AHEAD OF THE UPPER WAVE APPEARS TO BE NEAR OR JUST SOUTH
OF THE BORDER SO INITIAL PLAN FOR TONIGHT IS TO RETAIN MENTION OF
SMALL POPS NEAR THE OK BORDER FOR A FEW HOURS AFTER 00Z.

THE STATIONARY FRONT WHICH WAS LOCATED IN OKLAHOMA THIS AFTERNOON
WILL MOVE NORTHWARD AS A WARM FRONT TONIGHT AND BY SATURDAY
AFTERNOON BOTH MODELS PROG THIS BOUNDARY IN OUR ERN CWA. DWPTS
EXPECTED TO BE IN THE MID 60S AHEAD OF THIS FRONT WITH 00Z CAPES
IN THIS AREA AROUND 1000J/KG. BOTH MODELS ALSO SHOW A 5H VORT LOBE
MOVING NORTHWARD OUT OF OK INTO KS LATE IN THE DAY SO WILL
CONTINUE WITH THE SMALL POPS IN OUR SE CWA. MAY EVEN SPREAD THIS
AREA A LITTLE FURTHER NORTHWARD LATE SAT AND EARLY SAT NIGHT.

BY SUNDAY THIS FRONT IS PROGGED TO BE WELL EAST OF THE AREA AS
PRESSURE CONTINUE TO FALL ALONG THE WESTERN HIGH PLAINS. ALTHOUGH
THERE WILL BE BREEZY/WINDY CONDITIONS DEVELOPING ON SATURDAY IT
APPEARS AT THIS TIME WINDS WILL BE A LITTLE STRONGER ON SUNDAY.
HAVE RETAINED WINDS IN THE 20 TO 30 MPH BUT AFTERNOON WINDS MAY BE
CLOSER TO 30 THAN 20 SUNDAY AFTERNOON.

TEMPERATURES THIS WEEKEND STILL LOOK ON TRACK BASED ON MODELS
SOUNDINGS. MAY BE A DEGREE OR TWO WARMER ON SUNDAY BUT AT THIS
TIME WILL LEAVE HIGHS AS IS. DID BUMP UP LOWS SOME BOTH TONIGHT
AND SATURDAY NIGHT. CLOUD COVER TONIGHT...MAINLY IN THE SOUTH AND
WEST AND THEN WINDS SATURDAY NIGHT WILL AID IN KEEPING TEMPS UP.

DAYS 3-7...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN THE EASTERN CONUS
TO BEGIN THE PERIOD WHILE AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
BE DROPPING SOUTHEAST THROUGH THE PACIFIC NORTHWEST. MEDIUM RANGE
MODELS ARE IN FAIR AGREEMENT INDICATING THIS UPPER LEVEL SYSTEM
CONTINUING ITS SOUTHEASTERLY TRACK MONDAY UNTIL IT BEGINS TO EJECT
NORTHEAST ACROSS THE NORTHERN ROCKIES ON TUESDAY. A SURFACE LOW WILL
DEVELOP AND STRENGTHEN ALONG THE COLORADO BORDER AHEAD OF A COLD
FRONT THAT THE UPPER LEVEL SYSTEM WILL DRAG INTO WESTERN KANSAS LATE
TUESDAY OR WEDNESDAY. IT WILL BE RESPONSIBLE FOR BRINGING THE
BETTER CHANCE FOR PRECIP TO THE REGION THROUGH MID WEEK. THE ISSUE
THEN BECOMES WHAT EFFECT GUSTAV WILL HAVE ON OUR CWA IF MODEL TRENDS
CONTINUE AS THEY ARE. THE LATEST GFS AND CANADIAN MODEL RUNS
DIVERGE FROM THE ECMWF(HIRES) AND KEEP MUCH OF THE PRECIP WELL TO
OUR EAST AND SOUTHEAST. WHEREAS, THE ECMWF(HIRES) BRINGS THE
TROPICAL SYSTEM UP A BIT QUICKER AND FURTHER TO THE WEST RIGHT ALONG
OUR EASTERN BORDER. REGARDLESS, TOO MUCH UNCERTAINTY REMAINS WITH
WHERE GUSTAV WILL TRACK BUT ANY CHANCE FOR PRECIP TOWARDS THE END OF
THE PERIOD WILL REMAIN A BIT HIGHER IN THE EAST. WILL KEEP A SLIGHT
MENTION OF POPS AT THIS POINT WITH A BUMP UP TO LOW END CHANCE POPS
FOR TUESDAY NIGHT/ WEDNESDAY IN ASSOCIATION WITH THE COLD FRONT
MOVING IN.

EXPECT A GRADUAL WARMING TREND EARLY IN THE PERIOD AS A
STRENGTHENING LOW ALONG THE COLORADO BORDER WILL INFLUENCE FAIRLY
STRONG SOUTHERLIES ACROSS SOUTHWEST KANSAS MONDAY AND TUESDAY.
TEMPERATURES AT H85 WILL BE IN THE LOW TO MID 20S(C) ACROSS THE CWA
MONDAY WITH A SLIGHT BUMP UP ON TUESDAY. HIGHS ARE EXPECTED TO DROP
OFF JUST A BIT WEDNESDAY ON THROUGH THE REMAINDER OF THE PERIOD IN
WAKE OF A FROPA AND POSSIBLE INCREASED CLOUDINESS FROM REMNANTS OF
GUSTAV MOVING UP FROM THE GULF. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS
TO TEMPERATURES.

&&

.AVIATION...
SURFACE HIGH PRESSURE WILL FILL INTO EASTERN KANSAS THIS EVENING
WHICH WILL BRING AN EASTERLY UPSLOPE FLOW TO SOUTHWEST KANSAS. HIGH
RELATIVE HUMIDITIES AND RELATIVELY LIGHT WINDS WILL ALLOW FOR THE
POSSIBLE DEVELOPMENT OF LOW LEVEL STRATUS WITH SOME AREAS OF PATCHY
FOG DURING THE LATE OVERNIGHT HOURS. EXPECT VFR CONDITIONS THIS
EVENING WITH POSSIBLE MVFR/IFR CONDITIONS TOWARDS DAYBREAK...MAINLY
SOUTH AND EAST OF KHYS AND KGCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  69  90 /   0  10  10  20
GCK  66  87  67  89 /   0   0   0  20
EHA  65  85  66  85 /   0   0   0  20
LBL  67  87  67  86 /  20   0   0  20
HYS  64  88  71  91 /   0  10  10  20
P28  67  88  70  89 /  10  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Aug 29, 3:53 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CDT FRI AUG 29 2008

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
453 AM CDT FRI AUG 29 2008 /353 AM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE BEST CHANCE OF STORMS WILL BE TUESDAY NIGHT OR WEDNESDAY
AHEAD OF A COLD FRONT. THESE STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
August 29, 6:48 PM CST
Where
Comanche County, 2.14 mi SSW of Buttermilk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.070, -99.340

Hail, Comanche

When
August 29, 7:15 PM CST
Where
Comanche County, 2.82 mi NNW of Buttermilk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.140, -99.340

Hail, Comanche

When
August 29, 7:15 PM CST
Where
Comanche County, 5.3 mi NW of Buttermilk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -99.390

Hail, Comanche

When
August 29, 7:38 PM CST
Where
Comanche County, 5.55 mi S of Coldwater
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.190, -99.340

Heavy Rain, Hamilton

When
August 29, 7:15 PM MST
Where
Hamilton County, 3.81 mi W of Syracuse
Reported by
COOP Observer
Coordinates
37.980, -101.820

Rainfall of 1.20 was measured in a short period.

Hail, Gray

When
August 29, 8:43 PM CST
Where
Gray County, 3.53 mi NE of Montezuma
Measured
0.75 in hail
Reported by
Public
Coordinates
37.640, -100.410

Hail, Meade

When
August 29, 8:47 PM CST
Where
Meade County, 2.82 mi N of Collano
Measured
0.75 in hail
Reported by
Public
Coordinates
37.340, -100.510

The hail stripped the leaves of the corn.

Hail, Gray

When
August 29, 8:48 PM CST
Where
Gray County, 4.69 mi NNE of Montezuma
Measured
0.88 in hail
Reported by
Public
Coordinates
37.660, -100.410

Hail, Gray

When
August 29, 9:00 PM CST
Where
Gray County, 2.14 mi SW of Ingalls
Measured
0.75 in hail
Reported by
Public
Coordinates
37.810, -100.480

Thunderstorm Wind, Gray

When
August 29, 9:00 PM CST
Where
Gray County, 2.14 mi SW of Ingalls
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.810, -100.480

Heavy Rain, Gray

When
August 29, 9:20 PM CST
Where
Gray County, 4.35 mi WSW of Cimarron
Reported by
COOP Observer
Coordinates
37.770, -100.420

Rainfall of 1.05 was measured in a short period.

Heavy Rain, Stanton

When
August 29, 10:00 PM CST to August 30, 12:00 AM CST
Where
Stanton County, 7.62 mi N of Big Bow
Reported by
Amateur Radio
Coordinates
37.680, -101.560

Rainfall of 3.40 was measured in 2 hours.

Hail, Stanton

When
August 29, 10:10 PM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
County Official
Coordinates
37.570, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133376, 133377, 133378, 133379, 133386, 133380, 133381, 133383, 133384, 133390, 133388, 133393, 133385.